If a person is not breathing, or if they are unresponsive, seek help straight away. Call triple zero (000) and ask for an ambulance.
What are opioids?
Opioids are a group of medicines that may be prescribed by a doctor to treat pain. Opioids reduce feelings of pain by interrupting the way nerves signal pain between the brain and the body. Sometimes opioids are taken after being obtained illegally for non-prescribed use.
Opioids work by interacting with the opioid receptors in your brain. This can have several effects, including altering how you feel pain. Opioid-based medicines can be prescribed by your doctor, and may contain regulated active ingredients such as:
These medicines can be taken in different ways, including as tablets or pills, injections or patches on the skin.
What is the difference between opioids and opiates?
There are 2 groups of opioids: those that occur naturally and come from the opium poppy are called opiates — for example, codeine, morphine and heroin — and those that are created synthetically, such as pethidine and fentanyl.
What are the benefits of opioids?
Your doctor might prescribe opioids to:
- treat acute (short-term) pain, such as pain associated with surgery or a medical procedure
- treat chronic pain (pain lasting more than 3 months) caused by cancer
- reduce pain in palliative or end-of-life care
- be a substitution therapy to reduce harm for people who are opioid-dependent
Evidence shows that opioid medicines are not very useful for managing chronic non-cancer pain — sometimes called persistent pain.
How are opioid medicines obtained?
Before you take opioid medicines, you need to have a prescription from your doctor. You can't buy opioids over the counter from a pharmacy. For acute pain, your doctor is likely to prescribe enough medication for the expected duration of severe pain.
What are the risks in using opioids?
Like all medicines, using opioids comes with possible risks. All opioids can cause life-threatening breathing problems. The risk is higher:
- when you first start taking opioids
- after a dosage increase
- if you are older
- if you have an existing lung problem
Others can be serious and may be signs of an overdose. These signs include shallow breathing and being unresponsive or unconscious.
If you, or another person, are experiencing an opioid overdose or a serious side effect, call triple zero (000) immediately and ask for an ambulance.
Opioids may make it difficult for you to drive or operate heavy machinery. If you have recently started taking an opioid medication or the dosage has changed, you may be at higher risk of having an accident.
There are other factors that may limit your use of opioids — for example, if you drink alcohol or take other medicines that can cause drowsiness.
Speak to your doctor or pharmacist before taking your opioid with other medications (prescribed or non-prescribed). Never share your opioids with anyone, or take opioids that have been prescribed for someone else.
Does stopping opioids cause withdrawal symptoms?
If you have been taking an opioid medicine regularly, for more than a couple of weeks, you can experience temporary withdrawal symptoms if you stop them abruptly. Withdrawal symptoms can include:
- hot and cold flushes
- muscle, bone and joint aches and pains
- runny nose
- nausea, diarrhoea or abdominal cramps
- muscle cramps
- piloerection (brisling of hairs) and 'goosebumps'
- dilated pupils
- rapid heart rate or tachycardia
- opioid cravings
If you need to discontinue your opioid medication, your doctor will help you reduce the dosage safely and slowly, so you’re less likely to experience withdrawal symptoms. Your doctor will monitor your health during this time.
If you’re having trouble managing withdrawal symptoms, your doctor may prescribe medicines to help manage the symptoms.
How can I avoid becoming addicted to opioids?
Opioids are generally not prescribed for long-term use (except in the management of some cancer pain or other exceptional circumstances). This is because tolerance can occur — this means that you may need to take larger amounts of the opioid to get the same effect. As the dosage increases, so does the risk of harmful side effects.
Long-term use of opioids can put you at risk of being dependent on opioids, which is why it's important to review your medications with your doctor regularly. Dependence on opioids can still occur even if you take your medicines exactly as prescribed by your doctor.
Your doctor may reduce your dosage of opioids over time and introduce other pain management strategies, including exercise and counselling services, or other medicines such as paracetamol. These have been found to help many people manage their pain, while minimising the risks associated with opioid use.
When should I see my doctor?
If you are taking a prescription opioid you should check in with your doctor frequently to make sure that it's still the best treatment option for you.
If you feel that the opioid you were prescribed is not helping with your pain, discuss this with your doctor. They may recommend a different approach to managing your pain and may also help you to gradually stop taking opioid medicines. You should not change the dosage you are taking without speaking to your doctor first.
If you are concerned about becoming dependent on, or addicted to, opioids, see your doctor. They may slowly decrease the amount of opioid you are taking, or enrol you in an opioid substitution treatment program.
How do I know if someone is having an opioid overdose?
If you are concerned that you, or someone you know, may have taken too much of an opioid, call your doctor or the Poisons Information Centre (13 11 26) for advice. If the person is not breathing or is unresponsive, call triple zero (000) and ask for an ambulance immediately.
These signs may indicate an opioid overdose:
- slow, difficult or shallow breathing
- a gurgling or choking sound
- bluish skin and nails
- being unresponsive
These signs of overdose are the same whether the opioid was a prescribed medicine or it was obtained or used illegally.
What should I do during an overdose?
Call triple zero (000) and ask for an ambulance, or go to the nearest hospital emergency department. If a person overdoses on opioids, naloxone should be given urgently.
Naloxone treats opioid overdose by temporarily blocking opioid receptors, which prevents the opioid drugs from working. Naloxone doesn’t make people feel ‘high’, doesn’t itself cause addiction and there have been no reported deaths from naloxone overdose.
Naloxone stays in the body for a shorter time than many opioid drugs. While naloxone works for around 1 to 1.5 hours, heroin and other opioid drugs stay in the body for much longer (more than 12 hours for some sustained-release opioids). Care needs to be taken so that the overdose doesn't resume once the naloxone has ceased working.
It’s common for people who have been revived with naloxone to crave more opioids. Taking more opioids after taking naloxone could cause a second overdose and is particularly dangerous.
Naloxone is injected into a muscle or given as an intranasal spray. In the event of an emergency opioid overdose, naloxone can be administered by family, friends or bystanders. Note the dose and the time the naloxone is given so you can tell emergency medical professionals, such as paramedics, when they arrive to assist.
Resources and support
For more information on opioid use and overdose prevention:
- Talk to your doctor or pharmacist.
- Learn more about the take home naloxone pilot.
- Contact the Pharmacy Programs Administrator to find out how to register for the take home naloxone pilot on 1800 951 285 (9am to 8pm AEST, Monday to Friday).
- For overdose resources, including step-by-step videos, go to the Penington Institute website.
- For advice on medicines, including opioids and naloxone, call the NPS MedicineWise Medicines Line on 1300 MEDICINE (1300 633 424), 9am to 5pm AEST, Monday to Friday.
Learn more here about the development and quality assurance of healthdirect content.
Last reviewed: January 2021